Alert archive / Texas / High Wind Warnings in 2022

High Wind Warning 19, NWS Midland/Odessa, TX

March 30, 2022Culberson County, Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 30, 2022, 3:05 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 30, 2022, 4:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2022, 3:05 AM CDT (08:05 UTC)
In effect from
Mar 30, 2022, 4:00 AM CDT
Expired
Mar 30, 2022, 1:00 PM CDT
In force
9 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5845 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

997 
WWUS74 KMAF 300805
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
305 AM CDT Wed Mar 30 2022

NMZ027-TXZ270-271-301800-
/O.CAN.KMAF.HW.W.0018.000000T0000Z-220330T1800Z/
/O.NEW.KMAF.HW.W.0019.220330T0900Z-220330T1800Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
305 AM CDT Wed Mar 30 2022 /205 AM MDT Wed Mar 30 2022/

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM CDT /NOON MDT/ THIS
AFTERNOON...

* WHAT...West winds 40 to 55 mph with gusts up to 65 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 1 PM CDT /noon MDT/ this afternoon.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. Blowing dust may 
  reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-310000-
/O.CAN.KMAF.HW.W.0018.000000T0000Z-220330T1800Z/
/O.NEW.KMAF.WI.Y.0012.220330T0900Z-220331T0000Z/
Davis Mountains-
Including the city of Fort Davis
305 AM CDT Wed Mar 30 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Davis Mountains.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Blowing dust may reduce visibility. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ273-278-310000-
/O.NEW.KMAF.WI.Y.0012.220330T0900Z-220331T0000Z/
Eastern Culberson County-Davis Mountains Foothills-
Including the city of Alpine
305 AM CDT Wed Mar 30 2022

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...Eastern Culberson County, and Davis Mountains 
  Foothills.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.
  Travel will be difficult, especially for high profile vehicles.
  Blowing dust may reduce visibility.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 30, 12:26 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Mar 30, 12:26 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1226 AM CDT Wed Mar 30 2022

...New AVIATION...

.UPDATE...
Issued at 1015 PM CDT Tue Mar 29 2022

We have opted to let wind highlights expire at 03Z, except high
wind warning continues for Davis/GDP Mtns through the night.

Also, we let the RFW expire, but decided to follow it up with
Fire Danger Statement for all areas through the night as the RH
will be slow to come up and winds will remain 15-25 mph for most
areas overnight.

&&

.AVIATION...
(06Z TAFS)
Issued at 1221 AM CDT Wed Mar 30 2022

Another breezy night on tap, w/WV imagery showing the trough now
over Southeast New Mexico. Winds will veer to NW a bit over the
next 12 hours as a cold front slips into the area, and gradually
decrease through out the day. However, a secondary trough will
begin moving into the region after sundown Wednesday evening,
backing surface flow to west and increasing a bit again. Forecast
soundings show low convective temps tomorrow, so a few cu will be
possible during the afternoon. Aside from MVFR BLDU here and
there, VFR conditions should prevail.

&&

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 243 PM CDT Tue Mar 29 2022

Upper levels started the day with a closed low over AZ this morning
opening into a broad trough as it moves into NM this evening.  This
trough will swing east across the region tonight moving into Central
TX and OK Wednesday with the backside of the trough swinging down
during the day.

The upper trough will push a Pacific front through the region during
the late afternoon and evening.  Temps tonight should be in the 40s
and 50 with readings 10 to 15 degrees cooler Wednesday in the 60s
and 70s.

Wind is the main concern in the short term... a High Wind Warning
remains in effect from Northern Lea County across Eddy, the
Guadalupes, Culberson, Davis Mountains, down into Northern
Brewster and the Marfa Plateau. As of 20Z have had wind gusts
over 40kts in some of the locations. The warning remains in effect
for the mountains through tonight. There is also a Wind Advisory
in effect for the Trans Pecos and the Permian Basin. Blowing dust
may result in reduced visibilities that could make driving
hazardous.

Could be a few storms that form this evening along the front on the
eastern edge of the area but most storms should be east of Scurry
and Mitchell. Any of these storms could become strong to severe but
will also be quickly exiting the region so only a low severe wx
threat tonight for the NE Permian Basin.

&&

.LONG TERM...
(Thursday through  Monday)
Issued at 243 PM CDT Tue Mar 29 2022

Much quieter weather is anticipated in the long term portion of the
forecast. On Thursday, a large upper lvl trough will continue to
depart into the E CONUS w/zonal flow aloft developing across W TX
and SE NM. A weak cold front will dive into the CWA early Thursday
morning, but quickly wash out as the sfc high moves off the the E and
southerly return flow commences. Highs will top out around 5 degrees
below normal in the U60s/L70s w/a few 80s along the Rio Grande.
On Friday, another shrtwv trough will pass N of our region
promoting sfc troughing and westerly downsloping winds and
bringing highs back above normal into the U70s/L80s. Unfortunately,
any upper lvl forcing looks to remain well N of our CWA, keeping
things dry. A cold front will follow in the wake of the
aforementioned trough cooling temps down near normal on Saturday.
Temperatures look to peak on Sunday and slowly decrease into early
next week ahead of an approaching lvl system. Long range models
are beginning to hint at an uptick in low lvl moisture and
precipitation chances returning to the eastern CWA on Monday and
Tuesday, and we will retain low PoPs at this time. At least the
models are providing a glimmer of hope as any chance of precip is
much welcomed at this point.

-Salerno

&&

.FIRE WEATHER...
Issued at 243 PM CDT Tue Mar 29 2022

Critical to extreme fire weather is ramping up area-wide this
afternoon. A Red Flag Warning remains in effect until Latest W TX
Mesonet observations indicated RFTIs have reached 5 (critical) to 7
(extreme) across SE NM, the W Permian Basin, and the Davis Mtns and
Guadalupe Mountains where a robust 700-500 hpa jet has made its
presence known. A couple of hot spots have also been detected
via IR satellite across southeast New Mexico and Culberson
County. Further east, high clouds have precluded deep mixing thus
far, however clouds will continue clearing ewd, allowing strong
winds aloft to transport down to the sfc. Sustained winds of
30+kts w/gusts near 50kts will be common through the afternoon,
especially across the western zones w/RHs falling below 10% across
much of the area. Any fire that ignites will spread rapidly and
become uncontrollable. Winds will gradually shift from SW to W
between 21Z-00Z as a Pacific Front sweeps through the region. We
are not out of the woods yet on Wednesday as the strong trailing
jet assocd with the departing upper trough overspreads southern
portions of the region. Although RHs will improve due to the
arrival of a cold front early Wednesday, sub 15% RH will combine
with windy conditions south of the Pecos River Wednesday afternoon
where a Fire Weather Watch is now in effect. Thursday looks like
a down day w.r.t any fire weather thanks to a cold front and
lighter winds. Breezy conditions and warmer temps return on Friday
resulting in a potential elevated day. We could see elevated fire
weather continuing for portions of the CWA through this weekend
as fuels remain dessicated.

-Salerno

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               70  41  71  48 /   0  10   0   0
Carlsbad                 74  39  69  43 /  10  10   0   0
Dryden                   82  50  78  49 /   0   0   0   0
Fort Stockton            75  46  72  49 /   0   0   0   0
Guadalupe Pass           64  40  64  48 /   0   0   0   0
Hobbs                    67  34  68  44 /   0  20   0   0
Marfa                    68  35  71  35 /   0   0   0   0
Midland Intl Airport     72  41  70  47 /   0  10   0   0
Odessa                   72  42  70  49 /   0  10   0   0
Wink                     75  40  72  45 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from 10 AM CDT /9 AM MDT/ this morning
     through this evening for Central Brewster County-Chinati
     Mountains-Chisos Basin-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Lower
     Brewster County-Marfa Plateau-Pecos-Presidio Valley-Reeves
     County Plains-Terrell-Van Horn and Highway 54 Corridor.

     High Wind Warning until 1 PM CDT /noon MDT/ this afternoon for
     Davis Mountains-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains.

NM...High Wind Warning until noon MDT Wednesday for Guadalupe
     Mountains of Eddy County.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...44
Hazardous weather outlook, Mar 29, 10:10 PM CDT, 4 hours 55 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Midland/Odessa TX
1010 PM CDT Tue Mar 29 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-310315-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1010 PM CDT Tue Mar 29 2022 /910 PM MDT Tue Mar 29 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Tonight.

Elevated fire weather conditions are expected tonight across
Southeast New Mexico and West Texas.

A High Wind Warning remains in effect through tonight for the
Guadalupe, Delaware, and Davis Mountains.

There is a low possibility of severe thunderstorms this evening over
the eastern Permian Basin. A few strong to severe storms are
possible that could produce large hail and damaging wind.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A High Wind Warning remains in effect Wednesday morning for the
Guadalupe, Delaware, and Davis Mountains.

A Fire Weather Watch is in effect Wednesday south of the Pecos
River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 29, 9:18 PM CDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
918 PM CDT Tue Mar 29 2022

TXZ070-300300-
Reagan TX-
918 PM CDT Tue Mar 29 2022

...A strong thunderstorm will impact portions of southeastern Reagan
and southeastern Upton Counties through 1000 PM CDT...

At 917 PM CDT, Doppler radar was tracking a strong thunderstorm near
Reagan County Airport, or near Big Lake, moving northeast at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Lake, Reagan County Airport and Best.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3108 10178 3164 10131 3162 10127 3108 10127
TIME...MOT...LOC 0217Z 242DEG 66KT 3118 10153

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

80

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 9:18 PM CDTSpecial Weather StatementMAFReagan42 min
Mar 29, 9:21 PM CDTSevere Thunderstorm WarningMAFReagan39 min
Mar 30, 3:05 AM CDTWind AdvisoryMAFBrewster, Culberson, Jeff Davis, Presidio, Reeves16 hr
Mar 30, 3:10 AM CDTRed Flag WarningMAFBrewster, Culberson, Jeff Davis, Pecos, Presidio, Reeves and 1 more18 hr

Nearby

High Wind Warnings in Texas, 2022High Wind Warnings in New Mexico, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.